In 1998 scientists with the U.S. Food and Drug Administration confirmed the presence of impurities in some 5-hydroxy-L-tryptophan (5-HTP) products currently sold and widely promoted as dietary supplements in health food and nutrition stores.
The impurity identified in 5-HTP by spectroscopic analysis is called “peak X.” FDA’s analytical results are consistent with those obtained and published by researchers from the Mayo Clinic.
Contaminants similar to “peak X” were also found in 1989 in L-tryptophan, an essential amino acid, that was identified as the cause of the 1989 epidemic of Eosinophilia Myalgia Syndrome [EMS] in country-wide litigation against Showa Denko K. K., a major Japanese petroleum corporation that manufactured and sold L-tryptophan in the U. S. [Note: “K.K.” denotes Showa Denko’s corporate status in Japan; it is the equivalent of “Inc.: or “Ltd.”]
EMS is a painful and progressive, multi-system disease which causes permanent scarring and fibrosis to nerve and muscle tissues, continuing inflammation, and provokes a permanent change in the body’s immune system. EMS is a serious systemic illness characterized by elevations of white blood cells known as eosinophils and by severe muscle pain.
L-tryptophan and 5-HTP are closely related. 5-HTP is synthesized from L-tryptophan in the body. L-tryptophan was sold as a food supplement during the late 1980s to induce sleep “naturally,” because this amino acid produces serotonin in the brain, similar to the calming role of milk as a sleep inducer. 5-HTP also has been offered as an aid for insomnia, depression, obesity, and for children with attention deficit disorder
The Centers for Disease Control and Prevention (CDC) has identified more than 1,300 cases of EMS, including at least 38 deaths, associated with the use of L-tryptophan in the U.S. and about 150 additional cases worldwide. The medical literature reports approximately 190 cases in the U.S. with onset of tryptophan-related EMS prior to the epidemic and another 10 with a similar illness associated with the use of products containing 5-HTP.
The exact mechanism of the 1989 L-tryptophan epidemic was not precisely determined, but hundreds of consumers of L-tryptophan were successful in proving that specific product lots of L-tryptophan tablets, manufactured by Showa Denko K.K, which contained the contaminant identified by “peak X,” were legally responsible for causing autoimmune disease and recovered against Showa Denko for their injuries. It is believed that the fermentation and later cooking of industrial sized lots of L-tryptophan generated the contaminant found throughout so called “hot” lots of the product.
The case of June Ingvardsen is illustrative of the 1989 L-tryptophan cases. June, a 56 year old paralegal assistant, consumed only one bottle of contaminated L-tryptophan in September 1989 and began experiencing nausea and painful muscles. She was diagnosed with EMS in November, 1989. In October, 1990, a complaint was filed alleging the sale of a defective and contaminated food product. Just before trial in October 1991 June’s claim against Showa Denko K. K. was settled. Pursuant to the demand of Showa Denko the settlement sum is confidential. Ingvardsen v. Lucky Stores, Santa Clara County No. 705350.
Showa Denko K.K. settled all cases brought against it for injuries caused by L-tryptophan on the condition that the settlement amount remain secret. That was true in the following cases settled by Alexander Law Group, LLP, LLP: Wyatt v. Longs Drugs for EMS injuries caused by L-tryptophan, settled prior to March, 1992 trial; Selbach v. Stanford University Hospital, Santa Clara County Action No. 704321, settled May, 1992 prior to June 15, 1992 trial; Aguiar v. Showa Denko, Bransford v. Showa Denko and Zigalo v. Showa Denko, San Francisco Superior Court.
Although the FDA states that the “significance of finding ‘peak X’ and other impurities in dietary supplements containing 5-HTP is unknown at present,” the health impact of contaminated L-tryptophan in 1989 and the seriousness of EMS leads to one inescapable conclusion.
At this time, the FDA is unaware of any recent illnesses associated with the 5-HTP products being sold as dietary supplements. FDA urges patients, physicians and health care practitioners to immediately report adverse events to FDA’s MedWatch program by phone (1-800-FDA-1088), fax (1-800-FDA-0178), or mail (using postage-paid form) to FDA, HF-2, 5600 Fishers Lane, Rockville, MD, 20852-9787.
Consumers of 5-HTP, without fail, should save 5-HTP containers to later identify product lot numbers, proof of purchase to identify the seller, and any unconsumed 5-HTP for laboratory testing. In the event of illness, do not give ALL residual 5-HTP to your doctor or the FDA. Be sure to retain some 5-HTP for private testing by your attorney. If only a small supply of 5-HTP is available, keep it for proof. If possible, make another purchase of 5-HTP from the same seller and retain the unopened container.
If you or a family member have been wrongfully injured call us at 1.888.777.1776 or use this form, delays can hurt your case, so please don’t hesitate to contact us.